ESPE Abstracts (2016) 86 P-P2-682

Calcaneal Apophysitis (Sever's Disease) Development in a Case Using Growth Hormone

Erdal Kurnaz, Senay Savas Erdeve, Zehra Aycan & Semra Cetinkaya


Pediatric Endocrinology Clinic, Dr Sami Ulus Obstetrics and Gynecology and Pediatrics Training and Research Hospital, Ankara, Turkey


Background: Orthopedic complications related to the GH are rare and there is no clear pathological association between the use of GH and these complications. Calcaneal apophysitis is an inflammation of the apophysis and is caused by the constant pull of the Achilles tendon. A literature search did not reveal a similar case of calcaneal apophysitis during GH use.

Case presentation: A 13-year-old male receiving GH treatment for isolated GH deficiency presented outside his routine follow-up schedule with symptoms of pain in both heels and limping for 1 month without a history of trauma. The patient whose annual growth rate was 4.4 cm (−0.87 SDS) was started GH at a dose of 0.03 mg/kg per day with a diagnosis of isolated GH deficiency. He grew 7.4 cm in height in the first year of treatment. There was pain in both heels increasing with palpation. He could not put his weight on his heels when walking. The lateral foot graph revealed a sclerotic and fragmented apophysis. The patient was followed up jointly with the orthopedics department. He was recommended bed rest and nonsteroidal anti-inflammatory drugs in case of excessive pain. The GH treatment he was using was not interrupted. The pain in both heels and limping had regressed at follow-up 3 months later.

Conclusion: We did not come across any information on a relationship between GH usage and calcaneal apophysitis development. The association can be incidental or may stem from the increased growth rate following GH treatment. However, studies comparing patients treated with GH and healthy controls are required regarding such an association.

Article tools

My recent searches

No recent searches.